Alert archive / New Mexico / Tornado Warnings in 2005

Tornado Warning 11, NWS Albuquerque, NM

July 1, 2005Curry County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jul 1, 2005, 8:10 PM MDT for Curry County, New Mexico. It was in force for 9 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 8:10 PM MDT (02:10 UTC)
Expired
Jul 1, 2005, 8:19 PM MDT
In force
9 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 46 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:10 PM MDTFUNNEL CLOUD5 N Clovis, NM
Jul 1, 8:15 PM MDTTSTM WND GST 605 E Clovis, NM52 KNOT WIND GUST AT CLOVIS MUNICIPAL AIRPORT. POWER OUTAGES REPORTED IN CLOVIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 020211
TORABQ
NMC009-020300-
/O.NEW.KABQ.TO.W.0011.050702T0210Z-050702T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
811 PM MDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 900 PM MDT

* AT 810 PM MDT...SKYWARN SPOTTERS REPORTED A FUNNEL CLOUD NEAR
  TEXICO...OR ABOUT 8 MILES EAST OF CLOVIS...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM AND POSSIBLE TORNADO WILL BE NEAR...
  TEXICO AROUND 815 PM MDT...

THIS IS A DANGEROUS STORM. LEAVE AUTOMOBILES AND MOBILE HOMES. MOVE
INTO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS AND OUTSIDE WALLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SATURDAY MORNING FOR SOUTHEASTERN NEW MEXICO.

LAT...LON 3456 10320 3444 10320 3432 10320 3431 10303
      3464 10304 3464 10313 3461 10315

$$

KJ
1 follow-up statement
000 
WWUS55 KABQ 020219
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
819 PM MDT FRI JUL 1 2005

NMC009-020229-
/O.CAN.KABQ.TO.W.0011.000000T0000Z-050702T0300Z/
CURRY-
819 PM MDT FRI JUL 1 2005

...TORNADO WARNING CANCELLED FOR SOUTHEASTERN CURRY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM AND POSSIBLE TORNADO HAVE EXITED THE WARNED AREA...
THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3456 10320 3444 10320 3432 10320 3431 10303
      3464 10304 3464 10313 3461 10315

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jul 1, 4:55 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 4:55 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 PM MDT FRI JUL 1 2005

.UPDATE...WILL BE ISSUING ZFP SHORTLY TO UPDATE FOR SEVERE
THUNDERSTORM WATCH 574 COVERING PORTIONS OF THE EAST CENTRAL PLAINS
AND ALL OF THE SOUTHEAST PLAINS UNTIL MIDNIGHT. GB

&&

.DISCUSSION...252 PM MDT FRI JUL 1 2005...ISOLATED THUNDERSTORMS
CURRENTLY DEVELOPING ALONG THE INTERSTATE 25 CORRIDOR DOWN TO THE
SACRAMENTO MOUNTAINS. THEY FORMED ALONG A TIGHT SURFACE THETA E
GRADIENT. THE STORMS ARE MARCHING TO THE EAST RATHER WELL WITH
STEERING FLOW BETWEEN 15 TO 20 MPH. PER MODEL FORECASTS IT APPEARS
THAT BEST CAPE WILL BE FOUND ACROSS THE NORTHEAST THIRD REST OF THIS
AFTERNOON INTO THE EVENING THUS WILL KEEP 30 POPS THERE AND EXPAND
THEM SLIGHTLY. WILL ALSO KEEP MENTION THE RISK OF SEVERE STORMS FOR
THE NORTHEAST. EAST WIND ALONG THE CENTRAL MOUNTAINS SHOULD BE KEPT
TO A MINIMUM UNLESS STORM COVERAGE INCREASES.

PRETTY SIMILAR SCENARIO ON SATURDAY WITH DEPICTED 1000 TO 2000 CAPE
ACROSS THE EASTERN PLAINS ALTHOUGH SFC THETA E GRADIENT EXPECTED TO
SHIFT EASTWARD SLIGHTLY FROM PRESENT LOCATION. STILL LOOKING AT 10
POPS OVER MAINLY THE SANGRES AND NORTHEAST HIGHLANDS DURING THE DAY
PERIOD WITH EASTERN PLAINS HAVE THE POTENTIAL FOR ISOLATED ACTIVITY
DURING THE EVENING AS ATMOSPHERE DESTABILIZES AND CAP BREAKS. TIMING
AND LOCATION OF WEAK VORTICES CIRCULATING AROUND THE UPPER LEVEL
RIDGE WILL BE HARD TO GAUGE AND THAT WILL DEPICT WHERE 30
POPS NEED TO BE.

AS FAR AS THE EXTENDED PERIOD...MODELS GOING BACK AND FORTH ON
STRENGTH AND TIMING OF BACK DOOR FRONT. WILL CONTINUE TO KEEP
SUNDAY NIGHT BUT UNSURE AS TO THE OVERALL EFFECT OTHER THAN
PROVIDING A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. UPPER
LEVEL FLOW DEPICTED TO BE RATHER FLAT ACROSS THE NORTHERN TIER
STATES THUS STRENGTH OF FRONTAL ZONE MOST LIKELY SHALLOW AND
SOMEWHAT DIFFUSE FOR MONDAY. MODELS ALSO HINTING AT A MID LEVEL
MOISTURE INTRUSION FROM MEXICO AND ARIZONA INTO FAR SOUTHWEST
AREAS. ETA MORE BULLISH THAN GFS ON THIS FOR LATER SUNDAY AND
MONDAY. THUS KEPT FORECAST VOID OF POPS FOR NOW DOWN THAT WAY BUT
WILL NEED TO BE MONITORED. WOULD BE OF THE DRIER VARIETY IF SOMETHING
DID OCCUR.

PRETTY MUCH LEFT THE REST OF THE EXTENDED ALONE AS PATTERN DOESNT
CHANGE ALL THAT MUCH. UPPER LEVEL RIDGE DEPICTED TO BUILD NORTHWARD
THE LATTER HALF OF NEXT WEEK WITH A WEAK LOW DEPICTED OVER PORTIONS
OF CALIFORNIA AND WESTERN GREAT BASIN. IF THE RIDGE AXIS STAYS
OVERHEAD OR TO THE WEST THEN MAINLY LOOK AT BACK DOOR COLD FRONTS
AND DRY LINE POSITION FOR DEFINING SHOWER AND THUNDERSTORM ACTIVITY.
OVERALL A RATHER WARM AND DRY PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  97  54  97 /   0   0   0   0
GALLUP..........................  42  93  43  93 /   0   0   0   0
GRANTS..........................  43  94  44  94 /   0   0   0   0
GLENWOOD........................  55 101  56 101 /   0   0   0   0
CHAMA...........................  40  86  41  86 /   0   0   0   0
LOS ALAMOS......................  51  92  52  92 /   0   0   0   0
RED RIVER.......................  38  80  39  80 /  10  10   0   0
TAOS............................  45  90  46  90 /   0   0   0   0
SANTA FE........................  52  92  53  92 /   0   0   0   0
SANTA FE AIRPORT................  55  94  56  94 /   0   0   0   0
ESPANOLA........................  55  98  56  98 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  64  98  66  98 /   0   0   0   0
ALBUQUERQUE VALLEY..............  54 100  56 100 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  60  95  62  95 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  97  62  97 /   0   0   0   0
SOCORRO.........................  62 102  63 102 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  61  87  62  89 /   0   0   0   0
MORIARTY/ESTANCIA...............  52  94  53  94 /   0   0   0   0
CARRIZOZO.......................  61 100  62 100 /   0   0   0   0
RUIDOSO.........................  58  91  59  91 /   0   0   0   0
RATON...........................  51  90  52  90 /  10  10  10  10
LAS VEGAS.......................  52  89  53  89 /  10  10  10  10
ROY.............................  57  90  58  90 /  20   0  10  10
CLAYTON.........................  61  93  64  94 /  30   0  10  10
SANTA ROSA......................  62  98  63  98 /  10   0  10   0
TUCUMCARI.......................  66  98  69 100 /  20   0  10   0
FORT SUMNER.....................  65 100  66 100 /  10   0  10   0
CLOVIS..........................  65  97  66  97 /  20   0  10   0
PORTALES........................  68  99  69  99 /  20   0  10   0
ROSWELL.........................  68 103  70 104 /  10   0  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, Jul 1, 6:00 AM MDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
550 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW
MEXICO THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
LARGE...DAMAGING HAIL TO AROUND ONE INCH IN DIAMETER AND STRONG WINDS
GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 900 PM MDT OVER
COLFAX...UNION...HARDING AND QUAY COUNTIES.

40

In the hours before

Local storm report, Jul 1, 6:27 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
627 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 S DORA                33.92N 103.33W
07/01/2005  1.00 INCH        ROOSEVELT          NM   PUBLIC

&&

KJ
Local storm report, Jul 1, 6:48 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
648 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             2 E GRADY               34.82N 103.28W
07/01/2005  1.75 INCH        CURRY              NM   TRAINED SPOTTER

&&

KJ
Local storm report, Jul 1, 7:46 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             10 N CLOVIS             34.55N 103.20W
07/01/2005  1.00 INCH        CURRY              NM   TRAINED SPOTTER

&&

KJ
Local storm report, Jul 1, 7:47 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
747 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             4 ESE DORA              33.91N 103.27W
07/01/2005  1.75 INCH        ROOSEVELT          NM   PUBLIC

            HAIL STONES VARIED BETWEEN NICKEL AND GOLFBALL.

&&

KJ
Local storm report, Jul 1, 7:48 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
748 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 E ROGERS              33.98N 103.13W
07/01/2005  1.00 INCH        ROOSEVELT          NM   PUBLIC

&&

KJ
Local storm report, Jul 1, 7:50 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             8 SSW RATON             36.78N 104.50W
07/01/2005  0.75 INCH        COLFAX             NM   PUBLIC

0525 PM     HAIL             10 E MILNESAND          33.64N 103.17W
07/01/2005  0.88 INCH        ROOSEVELT          NM   TRAINED SPOTTER

0605 PM     HAIL             1 S DORA                33.92N 103.33W
07/01/2005  1.00 INCH        ROOSEVELT          NM   PUBLIC

0624 PM     HAIL             4 ESE DORA              33.91N 103.27W
07/01/2005  1.75 INCH        ROOSEVELT          NM   PUBLIC

            HAIL STONES VARIED BETWEEN NICKEL AND GOLFBALL.

0635 PM     HAIL             6 E ROGERS              33.98N 103.13W
07/01/2005  1.00 INCH        ROOSEVELT          NM   PUBLIC

0647 PM     HAIL             2 E GRADY               34.82N 103.28W
07/01/2005  1.75 INCH        CURRY              NM   TRAINED SPOTTER

0745 PM     HAIL             10 N CLOVIS             34.55N 103.20W
07/01/2005  1.00 INCH        CURRY              NM   TRAINED SPOTTER

&&

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:13 PM MDTSevere Thunderstorm WarningABQRoosevelt40 min
Jul 1, 6:33 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Jul 1, 7:30 PM MDTSevere Thunderstorm WarningABQCurry53 min
Jul 1, 11:33 PM MDTSevere Thunderstorm WarningABQUnion57 min

Nearby

Tornado Warnings in New Mexico, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.